Hail, Erie
- When
- May 15, 7:37 PM EST
- Where
- Erie County, Brant
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.600, -79.020
Scattered thunderstorms developed during the afternoon hours. An isolated storm reached severe limits and dropped 3/4 hail in the Town of Brant.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Scattered thunderstorms developed during the afternoon hours. An isolated storm reached severe limits and dropped 3/4 hail in the Town of Brant.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 15, 7:10 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 810 PM EDT TUE MAY 15 2007 .SYNOPSIS... A SLOW MOVING FRONTAL BOUNDARY WILL SAG ACROSS WESTERN AND NORTH CENTRAL NEW YORK TONIGHT AND EARLY WEDNESDAY. THIS WILL PRODUCE UNSETTLED CONDITIONS ACROSS THE REGION WITH WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING. HIGH PRESSURE WILL EVENTUALLY BUILD ACROSS THE MISSISSIPPIVALLEY TO SUPPLY US WITH FAIR BUT COOL WEATHER FOR THURSDAY NIGHT INTO THE UPCOMING WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AN UNSTABLE AIRMASS ACROSS WESTERN AND NORTH CENTRAL NEW YORK LIES IN WAIT FOR A TRIGGER. PLENTY OF SUNSHINE FROM THE MIDDAY AND AFTERNOON HAS COOKED THE LOWER LEVELS SO THAT SFC TEMPS HAVE CLIMBED WELL INTO THE 80S AWAY FROM THE LAKES. DSV ACTUALLY REACHED 88 DEGREES. THIS HAS ALLOWED SBCAPES OF 1000 TO 1500 J/KG TO BECOME ESTABLISHED OVER PORTIONS OF THE GENESEE VALLEY AND FINGER LAKES REGION...WITH CAPES OF 500 J/KG OR SO ELSEWHERE. IN THE BUF METRO AREA...A STIFF LAKE BREEZE IS KEEPING THE LOW LEVELS STABLE WITH ONLY MID LEVEL INSTABILITY FOUND FROM LAPSE RATES OF 7 TO 8.5C/KM. ALOFT...THE KBUF VAD SHOWS A VERY UNIDIRECTIONAL SOUTHWEST FLOW OF 40 TO 50 KNOTS FROM JUST OFF THE SFC THROUGH 10K FT. THERE IS NOT A LOT OF SHEAR AS A RESULT...ALTHOUGH THE RELATIVELY STRONG LOW LEVEL FLOW WILL HELP THE OCNVECTION ONCE IT GETS GOING. AGAIN...A TRIGGER IS NEEDED. THERE IS A FAIRLY WELL DEFINED LAKE BREEZE BOUNDARY OFF LK ERIE THAT EXTENDS JUST INLAND FROM THE CHAUTAUQUA COUNTY RIDGE TO SOUTHERN LIVINGSTON COUNTY AND ACROSS THE FINGER LAKES REGION WHILE THE NORTHERN EDGE LIES FROM THE BUF NORTHERN SUBURBS TO ABOUT BATAVIA. THIS BOUNDARY WOULD SERVE AS A POSSIBLE TRIGGER/FOCUSING MECHANISM FOR CONVECTION THIS EVENING...BUT THE AIRMASS MAY HAVE TO WAIT FOR MORE WIDESPREAD LIFT OFFERED BY A COLD FRONTAL BOUNDARY THAT IS SLOWLY APPROACHING FROM SOUTHERN ONTARIO AND LOWER MICHIGAN. THIS BOUNDARY WILL SETTLE OVER OUR REGION LATER TONIGHT AND WILL INITIATE WIDESPREAD SHOWERS AND THUNDERSTORMS. LEFTOVER LOW LEVEL INSTABILITY COUPLED WITH THE 40-50KT LOW LEVEL WIND FIELD WILL OFFER THE CHANCE FOR SOME GUSTY THUNDERSTORMS ALONG WITH SMALL HAIL AND THE TYPICAL DOWNPOURS. AS A RESULT IWLL HAVE TO WATCH THE ACTIVITY CLOSELY FOR SIGNS OF SEVERE ACTIVITY. AS FAR AS TEMPS GO TONIGHT...WE AIMED HIGHER THAN ALL GUIDANCE. AIRMASS IS ON THE WARM SIDE AND COOLER AIR WILL NOT REALLY START TO MOVE IN AFTER CLOSE TO DAYBREAK (IN THE FAR WEST). && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... A FAIRLY STRONG WAVE ALONG THE SLOW MOVING COLD FRONT WILL MOVE ACROSS THE FINGER LAKES AND ESTERN LAKE ONTARIO REGION DURING THE FIRST HALF OF WEDNESDAY. THIS WAVE SHOULD KEEP PLENTY OF SHOWERS ACROSS ALL OF WESTERN NEW YORK DURING THE MORNING...THEN SOMEWHAT DRIER AIR WILL WRAP AROUND THE SFC WAVE TO CUT BACK ON THE POPS AND AERIAL EXTENT OF THE AFTERNOON SHOWER ACTIVITY. IT WILL ALSO BE NOTABLY COOLER THAN TODAYS TEMPS WITH WEDNESDAY MAXS BEING SOME 20 DEGREES LOWER...RANGING FROM THE UPPER 50S TO LOWER 60S. THE SUPPORTING UPPER LEVEL TROUGH WILL THEN MOVE ACROSS THE EASTERN GREAT LAKES WEDNESDAY NIGHT AND THURSDAY. WHILE THERE WILL BE THE CHANCE FOR A COUPLE SHOWERS DURING THE PERIOD...THE BULK OF THIS TIME SHOULD JUST BE CLOUDY AND RELATIVELY COOL. A RIDGE EXTENDING FROM THE PLAINS INTO THE WESTERN GREAT LAKES WILL THEN BUILD INTO SOUTHERN ONTARIO FOR THURSDAY NIGHT AND FRIDAY. THIS WILL HELP TO CLEAR OUR SKIES AND SET THE STAGE FOR A PERIOD OF DRY AND COOL WEATHER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SOME UNCERTAINTY GOING INTO THE WEEKEND WITH THE LARGE SCALE WEATHER PATTERN ACROSS THE EASTERN U.S. THE GFS HAS A CLOSED SURFACE LOW MOVING NORTH ALONG THE GULF STREAM FRIDAY AND TO CAPE COD BY SATURDAY. HOWEVER, THE GFS SOLUTION DOES NOT SHOW A WELL STACKED VERTICAL SYSTEM RATHER TWO SURFACE LOWS CIRCULATE AROUND THE UPPER LEVEL FEATURE OFF THE COAST. THE CANADIAN GEM ALSO CLOSES OFF A SURFCAE LOW BUT KEEPS IT VERTICALLY STACKED WITH THE SYSTEM ALOFT AND MAINTAINS THE POSITION OF THE SURFACE FEATURE OFF THE LONG ISLAND COAST THROUGH SUNDAY MORNING. THE GEM MODEL SUGGESTS THAT MOST OF THE PRECIPITATION ASSOCIATED WITH THE COASTAL SYSTEM WILL STAY EAST OF OUR CWA. FOR THAT REASON, I AM GOING TO KEEP SATURDAY NIGHT AND EARLY SUNDAY RAINFREE. I DO NOT HAVE A LOT OF CONFIDENCE HOWEVER IN THE MODEL SOLUTIONS AT THIS POINT HOWEVER AND THIS PORTION OF THE WEEKEND WILL BEAR SOME SCRUTINY OVER THE NEXT FEW FORECAST RUNS. THE OVERALL LARGE SCALE UPPER AIR PATTERN BECOMES A BIT MORE PROGRESSIVE IN THE SUNDAY THROUGH TUESDAY TIMEFRAME WITH A LARGE SCALE RIDGE BUILDING ACROSS THE GREAT LAKES SUGGESTING A PERIOD OF DRY WEATHER INTO THE BEGINNING OF THE WEEK. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... LOW PRESSURE CENTER WILL LIFT NORTHEASTWARD FROM THE SOUTHEAST CORNER OF MICHIGAN TO THE NORTH SHORE OF LAKE ONTARIO TONIGHT AND WILL KEEP MOST OF THE EARLY OVERNIGHT CONVECTION ACROSS AND NORTH OF LAKE ONTARIO. OCCASIONAL EVENING THUNDERSTORMS WILL AFFECT KART ALONG THE LEADING EDGE OF THE LOW PRESSURE AREA. A COLD FRONT TRAILING THE SURFACE LOW WILL BRING SHOWERS AND THUNDERSTORMS TO ALL TAF SITES OVERNIGHT WITH MAINLY MVFR CIGS IN SHRA/TSRA AND VSBYS AS LOW AS 2SM. MVFR CIGS WILL GRADUALLY IMPROVE TO VFR WEDNESDAY AFTERNOON AS THE COLD FRONT SLIDES OFF THE EAST COAST. HIGH PRESSURE RIDGING IN FROM THE MIDWEST IS EXPECTED TO PRODUCE VFR CONDITIONS THURSDAY THROUGH SUNDAY. && .MARINE... STRONG SOUTHWEST FLOW AHEAD OF A COLD FRONT WILL BE TEMPERED AS WARM AIR OVERRIDES THE COOL WATERS OF THE LAKES THROUGH THE REST OF THE DAY. ENOUGH MIXING WAS OCCURRING OVER LAKE ERIE TO WARRANT A SMALL CRAFT ADVISORY FOR THE AFTERNOON. TO THE NORTH OVER LAKE ONTARIO, SURFACE AIR TEMPS DID NOT WARM ENOUGH TO PRODUCE SIGNIFICANT MIXING. THE SURFACE PRESSURE GRADIENT WILL WEAKEN AS A LOW PRESSURE SYSTEM OVER THE UPPER GREAT LAKES SLIDES DOWN ACROSS THE LOWER GREAT LAKES LATER TONIGHT. ON THE BACKSIDE OF THE LOW WEDNESDAY NORTHERLY WINDS WILL FRESHEN BUT ARE NOT EXPECTED TO REACH SMALL CRAFT ADVISORY CRITERIA. THUNDERSTORMS ASSOCIATED WITH THE PASSAGE OF THE LOW AND ITS COLD FRONT FROM THE 9PM THROUGH 2AM TIMEFRAME TONIGHT COULD PRODUCE STRONG GUSTY WINDS AND EVEN A BIT OF HAIL. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...RSH LONG TERM...TAN AVIATION...WCH MARINE...TAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 620 AM EDT TUE MAY 15 2007 NYZ001>008-010>014-019>021-085-161030- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 620 AM EDT TUE MAY 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ALONG A COLD FRONT...ESPECIALLY LATER TODAY INTO TONIGHT. THE GREATEST THREAT WOULD BE DAMAGING WINDS. IN AREAS WHERE THE SHOWERS AND THUNDERSTORMS HOLD OFF THE LONGEST THERE ARE FIRE WEATHER CONCERNS. DRY CONDITIONS AND GUSTY WINDS WOULD PROMOTE ANY GRASS FIRES TO SPREAD QUICKLY. NO RED FLAG WARNINGS WILL BE POSTED HOWEVER AS DEW POINTS RISE DURING THE DAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-161030- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 620 AM EDT TUE MAY 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ALONG A COLD FRONT...ESPECIALLY LATER TODAY INTO TONIGHT. THE GREATEST THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SAGE
The Buffalo radar (KBUF), 45 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36211.